Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 714, NWS Jackson, MS

October 24, 2001Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Oct 24, 2001, 6:05 PM CDT for Bolivar County, Mississippi. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 6:05 PM CDT (23:05 UTC)
Expired
Oct 24, 2001, 6:45 PM CDT
In force
40 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bolivar County, MS

What was reported inside it

TimeReportWhereRemark
Oct 24, 6:20 PM CDTThunderstorm WindDuncan, MSSeveral large limbs were snapped off trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 5:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

046 
WUUS54 KJAN 242305
SVRJAN
MSC011-242345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
605 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 645 PM CDT

* AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF GUNNISON...OR ABOUT 13   
  MILES NORTH OF ROSEDALE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR GUNNISON AT 615 PM CDT
  BE NEAR SHELBY...MOUND BAYOU AT 630 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM.

LAT...LON 3414 9118 3396 9121 3385 9067 3406 9066

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:00 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Oct 24, 2:00 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT WED OCT 24 2001

ON SATELLITE RAPID CYCLOGENESIS WAS BEGINNING TO TAKE PLACE OVER THE
GREAT LAKES...AS A STRONG COLD FRONT WAS DROPPING SOUTHEAST TOWARD THE
LOWER MISSISSIPPI VALLEY. VISIBLE IMAGERY WAS SHOWING A LONG OUTFLOW
BOUNDARY/PREFRONTAL TROF COMING THROUGH ARKANSAS AND NORTH
LOUISIANA...ALONG WITH CLOUD STREETS SHOWING STRONG SOUTHWEST FLOW.
DEWPOINTS WERE FROM THE MIDDLE 60S TO THE LOWER 70S. AREA 18Z RAOB RUNS
WERE SOMEWHAT CAPPED FROM JACKSON WESTWARD...ESPECIALLY WITH DRY AIR
IN THE MID TO UPPER LEVELS...WHICH MAY REDUCE THE SEVERE POTENTIAL
FOR THE SOUTH HALF OF THE FORECAST AREA.

FOR THE SHORT TERM RAPID CYCLOGENESIS WILL CONTINUE OVER THE GREAT LAKES
REGION WITH A STRONG COLD FRONT BARROWING THROUGH THE REGION THIS
EVENING. WITH THE STRENGTH OF THE UPPER TROF...BREEZY CONDITIONS WILL
CONTINUE THROUGH THURSDAY. ETA SEVERE INDICES FOR THIS EVENING SHOW
LAPSE RATES FOR TONIGHT OF AROUND 7 TO 9 DEGREES CELCIUS...CAPES
AROUND 2000 TO 2500...BRN SHEAR AROUND 70 M2/S2(ISOLATED
TORNADOES)...STRONG LOW LEVEL CONVERGENCE NEAR THE FRONTAL
BOUNDARY(WHICH WILL DRIVE THE CONVECTION)...HELICITIES WILL BE
AROUND 200...LIS WILL BE FROM -2 TO -4...PRECIPITABLE WATER AROUND
1.75 INCHES...GOOD THETAE GRADIENT RIDGE JUST AHEAD AND ALONG THE
FRONTAL BOUNDARY. THE BEST UPPER JET DYNAMICS WILL BE NORTH OF THE
FORECAST AREA...BUT THERE WILL BE DECENT LOW TO MID LEVEL JETSTREAM
ACTION JUST AHEAD OF THE FRONTAL PASSAGE. SO WITH THIS IN MIND
EXPECT A SQUALL LINE TO MOVE INTO THE REGION JUST AHEAD OF THE COLD
FRONT. THE STRONGEST PART OF THE SQUALL LINE WILL AFFECT THE NORTHERN
SECTIONS. WILL MENTION THE THREAT OF SEVERE WEATHER WITH THE LINE
FOR PRIMARILY DAMAGING WINDS FOR THE NORTH PART OF THE FORECAST
AREA. THE LINE OF STORMS WILL BE LEAVING THE COUNTY WARNING AREA
WITH THE COLD FRONT JUST AFTER MIDNIGHT. WILL MENTION THE RISK OF
SEVERE STORMS FOR THE WHOLE COUNTY WARNING AREA...WITH ENHANCE
WORDING OF DAMAGING WINDS...GENERALLY ALONG AND NORTH OF A CROSSET
ARKANSAS TO LEXINGTON TO A MACON LINE.

AFTER THE FRONTAL PASSAGE BREEZY CONDITIONS WILL CONTINUE AS A COOLER
AND DRYER AIRMASS SETTLES INTO THE REGION. BREEZY CONDITIONS WILL
DISSIPATE BY THURSDAY EVENING AS THE CENTER OF HIGH PRESSURE SETTLES
INTO THE REGION.

LOOKING AT TEMPERATURES WILL GO CLOSER A COMBO OF MAV AND 2M ETA
NUMBERS AND WILL INCREASE MOS POPS SOME FOR TONIGHT. COMPARED TO YESTERDAY
THE AVN/MRF 0 DEGREE LINE AT 850...SHOWS THE AIRMASS MODIFYING
SOME...SINCE IT DOES NOT REACH THE GULF COAST. A 2ND SHOT OF COOL
AIR WILL COME IN ON SATURDAY. THE AIRMASS WILL BEGIN TO MODIFY AS AN
UPPER RIDGE BUILDS ACROSS THE REGION EARLY NEXT WEEK INTO WEDNESDAY.
THIS IS REFLECTED ON THE MEX TEMPS...SO WILL MAKE SLIGHT
MODIFICATIONS TO THOSE NUMBERS. THE MODELS DID VARY SOME ON THE
SPEED OF THE DEVELOPING UPPER RIDGE OVER THE REGION EARLY NEXT WEEK.
SO WITH THAT IN MIND WILL KEEP DRY WEATHER THROUGH THE PERIOD.

PRELIM NUMBERS:
JAN 052/071/039/068/038  4000
MEI 054/072/037/067/036  4000

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

17

In the hours before

Special weather statement, Oct 24, 1:39 PM CDT, 4 hours 26 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
139 PM CDT WED OCT 24 2001

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
THIS AFTERNOON AND EVENING ALONG AND AHEAD OF A RAPIDLY EASTWARD
MOVING COLD FRONT. SCATTERED SEVERE STORMS ARE EXPECTED ALONG AND
NORTH OF A HIGHWAY 82 LINE...ONLY ISOLATED SEVERE STORMS ARE
EXPECTED SOUTH OF THIS LINE. THE MAIN THREATS FROM ANY SEVERE
STORMS WILL BE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO THE
SIZE OF QUARTERS.

A COLD FRONT WILL MOVE EAST OVER EXTREME SOUTHEAST ARKANSAS...
NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI TONIGHT. A VERY MOIST
AND RELATIVELY UNSTABLE AIRMASS IS IN PLACE OVER THE REGION...AND
WITH STRONG FORCING ALONG THE COLD FRONT...SCATTERED TO ISOLATED
STORMS CAN BE EXPECTED TO DEVELOP.  SINCE THE BEST UPPER LEVEL
ENERGY WILL BE OVER MIDDLE TENNESSEE...THE BEST COVERAGE OF
STORMS WILL BE OVER NORTH AND NORTH CENTRAL PORTIONS OF
MISSISSIPPI.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED AT TIMES LATER THIS
AFTERNOON INTO THE EVENING HOURS.

...NON PRECIPITATION...
WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH CAN BE EXPECTED
TONIGHT IN CONJUNCTION WITH THE APPROACH AND PASSAGE OF A STRONG
COLD FRONT. WINDS AHEAD OF THE FRONT WILL BE FROM THE
SOUTHWEST...AND WINDS BEHIND THE FRONT WILL SHIFT TO THE
NORTHWEST. AREA LAKES WILL BE CHOPPY AND BOATERS SHOULD EXERCISE
CAUTION. DRIVERS OF HIGH PROFILE VEHICLES SUCH AS TRAILERS...SUVS
AND MINI-VANS SHOULD ALSO EXERCISE CAUTION ON ROADWAYS AS SUDDEN
WIND GUSTS COULD CAUSE LOSS OF VEHICLE CONTROL.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Oct 24, 1:54 PM CDT, 4 hours 11 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
154 PM CDT WED OCT 24 2001

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
THIS AFTERNOON AND EVENING ALONG AND AHEAD OF A RAPIDLY EASTWARD
MOVING COLD FRONT. SCATTERED SEVERE STORMS ARE EXPECTED ALONG AND
NORTH OF A HIGHWAY 82 LINE...ONLY ISOLATED SEVERE STORMS ARE
EXPECTED SOUTH OF THIS LINE. THE MAIN THREATS FROM ANY SEVERE
STORMS WILL BE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO THE
SIZE OF QUARTERS.

A COLD FRONT WILL MOVE EAST OVER EXTREME SOUTHEAST ARKANSAS...
NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI TONIGHT. A VERY MOIST
AND RELATIVELY UNSTABLE AIRMASS IS IN PLACE OVER THE REGION...AND
WITH STRONG FORCING ALONG THE COLD FRONT...SCATTERED TO ISOLATED
SEVERE STORMS CAN BE EXPECTED TO DEVELOP.  SINCE THE BEST UPPER
LEVEL ENERGY WILL BE OVER MIDDLE TENNESSEE...THE BEST COVERAGE OF
STORMS WILL BE OVER NORTH AND NORTH CENTRAL PORTIONS OF
MISSISSIPPI.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED LATER THIS AFTERNOON
INTO THE EVENING HOURS.

...NON PRECIPITATION...
WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH CAN BE EXPECTED
TONIGHT IN CONJUNCTION WITH THE APPROACH AND PASSAGE OF A STRONG
COLD FRONT. WINDS AHEAD OF THE FRONT WILL BE FROM THE
SOUTHWEST...AND WINDS BEHIND THE FRONT WILL SHIFT TO THE
NORTHWEST. AREA LAKES WILL BE CHOPPY AND BOATERS SHOULD EXERCISE
CAUTION. DRIVERS OF HIGH PROFILE VEHICLES SUCH AS TRAILERS...SUVS
AND MINI-VANS SHOULD ALSO EXERCISE CAUTION ON ROADWAYS AS SUDDEN
WIND GUSTS COULD CAUSE LOSS OF VEHICLE CONTROL.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.